Alert archive / North Dakota / Wind Advisories in 2010
Wind Advisory 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 5, 2010, 4:31 AM CDT for Clay County, Grant County, Wilkin County, Minnesota; 13 counties in North Dakota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2010, 4:31 AM CDT (09:31 UTC)
- Expired
- May 5, 2010, 1:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Grant County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WWUS73 KFGF 050931 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 431 AM CDT WED MAY 5 2010 ...STRONG WINDS EXPECTED THROUGH EARLY AFTERNOON... .STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED THROUGH EARLY AFTERNOON IN THE DEVILS LAKE BASIN SOUTH INTO BARNES...RANSOM AND SARGENT COUNTIES. WIND WILL GUST UP TO 45 MPH AT TIMES INTO THE EARLY AFTERNOON BEFORE SUBSIDING THEREAFTER. A STRONG AREA OF LOW PRESSURE WILL SLOWLY MOVE EAST TODAY AND THE TIGHT PRESSURE GRADIENT WILL RELAX BY LATE AFTERNOON...AND WINDS WILL SUBSIDE LATER THIS EVENING. NDZ006-007-014-015-024-026-028-038-049-052-054-051800- /O.NEW.KFGF.WI.Y.0004.100505T0931Z-100505T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM- SARGENT-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY... LISBON...GWINNER...ADAMS 431 AM CDT WED MAY 5 2010 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. * NORTH TO NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH EARLY AFTERNOON IN THE DEVILS LAKE BASIN...WITH WEST TO NORTHWEST WINDS TO THE SOUTH INTO BARNES... RANSOM AND SARGENT COUNTIES. * STRONG WINDS WILL PERSIST INTO EARLY AFTERNOON BEFORE SLOWLY SUBSIDING BY LATE AFTERNOON. * WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PLEASE REPORT ANY EROSION TO LOCAL LAW ENFORCEMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DK
2 follow-up statements
696 WWUS73 KFGF 051429 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 929 AM CDT WED MAY 5 2010 ...STRONG WINDS EXPECTED THROUGH EARLY AFTERNOON... .STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED THROUGH THE EARLY AFTERNOON ACROSS THE SOUTHERN VALLEY...AS WELL AS WEST OF THE VALLEY...INCLUDING THE DEVILS LAKE BASIN. THE WINDS WILL GUST UP TO 45 MPH AT TIMES INTO THE EARLY AFTERNOON BEFORE SUBSIDING THEREAFTER. A STRONG AREA OF LOW PRESSURE WILL SLOWLY MOVE EAST TODAY AND THE TIGHT PRESSURE GRADIENT WILL RELAX BY LATE AFTERNOON...AND WINDS WILL SUBSIDE LATER THIS EVENING. MNZ003-029-040-NDZ039-053-051800- /O.EXA.KFGF.WI.Y.0004.000000T0000Z-100505T1800Z/ CLAY-WILKIN-GRANT-CASS-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...ELBOW LAKE... FARGO...WAHPETON 929 AM CDT WED MAY 5 2010 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. * NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH EARLY AFTERNOON ACROSS THE SOUTHERN RED RIVER VALLEY. * STRONG WINDS WILL PERSIST INTO EARLY AFTERNOON BEFORE SLOWLY SUBSIDING BY LATE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NDZ006-007-014-015-024-026-028-038-049-052-054-051800- /O.CON.KFGF.WI.Y.0004.000000T0000Z-100505T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM- SARGENT-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY... LISBON...GWINNER...ADAMS 929 AM CDT WED MAY 5 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. * NORTH TO NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH EARLY AFTERNOON IN THE DEVILS LAKE BASIN...WITH WEST TO NORTHWEST WINDS TO THE SOUTH INTO BARNES...RANSOM AND SARGENT COUNTIES. * STRONG WINDS WILL PERSIST INTO EARLY AFTERNOON BEFORE SLOWLY SUBSIDING BY LATE AFTERNOON. * WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PLEASE REPORT ANY EROSION TO LOCAL LAW ENFORCEMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ G2/PR
598 WWUS73 KFGF 051804 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 104 PM CDT WED MAY 5 2010 ...WIND ADVISORY EXPIRED AT 1 PM CDT... .STRONG NORTH-NORTHWEST WIND THIS MORNING WILL GRADUALLY WEAKEN THROUGH THE AFTERNOON AND EVENING AS LOW PRESSURE MOVES OUT OF THE REGION. SOME AREAS MAY STILL BRIEFLY SEE SUSTAINED WINDS OF 30 MPH WITH GUSTS TO 40 MPH EARLY THIS AFTERNOON. MNZ003-029-040-NDZ006-007-014-015-024-026-028-038-039-049-052>054- 051915- /O.EXP.KFGF.WI.Y.0004.000000T0000Z-100505T1800Z/ CLAY-WILKIN-GRANT-TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON- GRIGGS-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...ELBOW LAKE... CANDO...LANGDON...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD... LAKOTA...COOPERSTOWN...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON...ADAMS 104 PM CDT WED MAY 5 2010 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY EXPIRED AT 1 PM CDT AND IS NO LONGER IN EFFECT. $$ ROGERS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 5, 4:28 AM CDT, 3 minutes earlier.
Area forecast discussion, May 5, 4:28 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
428 AM CDT WED MAY 5 2010
.UPDATE...DVL AWOS IS NOW 28G34KT AND MOST UPSTREAM OBSERVATIONS
ARE SUSTAINED 23-26KNTS. THE SFC-850MB LOW IS A BIT DEEPER AND
SLOWER THAN EXPECTED. 09Z RUC HAS 925MB WINDS SPEEDS 25-30KNTS AT
09Z INCREASING TO AROUND 35KNTS BY 15Z. THIS CORE OF STRONGER
925MB WINDS WILL MOVE INTO MUCH OF THE WESTERN FA. 900MB WINDS
WILL BE NEAR 40KNTS. CONSIDERING ALL THIS...WILL ISSUE A WIND
ADVISORY FOR THE WESTERN FA THROUGH 18Z.
&&
.AVIATION...MAIN IDEA IS FOR MVFR CIGS AND RAIN SHOWERS TODAY. ANY
SITES THAT ARE STILL VFR IN THE MORNING WILL QUICKLY BECOME MVFR
BY MID-MORNING. WINDY CONDITIONS TO SPREAD FROM WEST TO EAST
THROUGH THE DAY.
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT WED MAY 5 2010/
SHORT TERM...CHALLENGES WILL BE PRECIP AND WIND TODAY...THEN
PRECIP AND P-TYPE LATE THUR INTO FRIDAY. 00Z MODELS INITIALIZED
WITH MINIMAL ERRORS. FOR TODAY...WILL FOLLOW THE NAM/ECMWF WHICH
ARE A BIT STRONGER AND WEST WITH THE SFC LOW THIS MORNING. FOR
THUR-FRI...WILL FOLLOW THE ECMWF WHICH APPEARS A GOOD COMPROMISE
BETWEEN THE MORE PROGRESSIVE GFS AND DEEPER NAM.
TODAY...SFC-500MB LOW NEAR THE NORTHERN VALLEY WILL VERY SLOWLY
PROPAGATE SOUTH/SOUTHEAST THROUGH 12Z...AND THEN PROPAGATE A BIT
QUICKER EASTWARD THROUGH 18Z (TO JUST OUTSIDE OF THE FA).
RAIN SHOWERS ASSOCIATED WITH THIS FEATURE WILL AFFECT MOST AREAS
THIS MORNING. CHANCES DIMINISH ALONG AND WEST OF THE VALLEY THIS
AFTERNOON...BUT CYCLONIC FLOW REMAINS AND SCATTERED SHOWERS REMAIN
POSSIBLE. TEMPS WILL SHOW LITTLE RECOVERY. AREAS ACROSS NORTHWEST
MINNESOTA WILL HAVE LIGHT WINDS THROUGH MUCH OF THE MORNING AND
THEN BECOME BREEZY ONCE THE SYSTEM MOVES EAST AND WINDS TURN
NORTHWEST. WINDY CONDITIONS CURRENTLY EXIST ALONG THE FAR WESTERN
FA (NORTHWEST WINDS) INTO THE SOUTHERN FA (WESTERLY WINDS). THE
WESTERLY WINDS ACROSS THE SOUTHERN FA WILL GRADUALLY TURN
NORTHWEST THIS AFTERNOON. MODEL SOUNDINGS INDICATE ADIABATIC LAYER
TO AROUND 900MB (WHERE COLD AIR ADVECTION EXISTS)...WITH AROUND
30KNTS AVAILABLE TO MIX AND DIMINISHING THROUGH THE DAY. ACROSS
THE WESTERN FA (MAINLY THE DVL BASIN) THERE APPEARS TO BE A WINDOW
FROM 12Z-18Z WHERE WINDS WILL BE NEAR ADVISORY CRITERIA. RUC/NAM
INDICATE 900MB COLD AIR ADVECTION WITH AROUND 40KTS AT THIS LEVEL
AVAILABLE TO MIX. THE COLD AIR ADVECTION IS PRETTY WEAK...AND
THINK WINDS WILL BE JUST BELOW ADVISORY. WILL MONITOR UPSTREAM OBS
FOR A POSSIBLE ADVISORY. WILL ISSUE A SPS TO MENTION WAVE ACTION
ON DEVILS LAKE.
TONIGHT-THUR...BRIEF PERIOD OF QUIET WX BETWEEN SYSTEMS. LIGHT
WINDS AND POSSIBLE CLEAR SKIES SHOULD LEAD TO MIN TEMPS AROUND
FREEZING. PROBABLY NOT MUCH BELOW FREEZING CONSIDERING MOIST
BOUNDARY LAYER. NEXT SYSTEM APPROACHES ON THUR...AND COULD SPREAD
SHOWERS INTO THE FAR WESTERN FA. TEMPS WILL BE WARMEST ACROSS THE
E FA WHERE SOLAR WILL REMAIN LONGEST.
THUR NIGHT-FRI...MODELS ALL IN GOOD AGREEMENT SPREADING PRECIP
ACROSS THE SOUTHERN HALF OF THE FA. STILL SOME DIFFERENCES WITH
TIMING AND STRENGTH OF SYSTEM. DID CONTINUE THE TREND OF
INCREASING POPS WITH CONFIDENCE INCREASING. QPF AND P-TYPE WILL BE
THE MAIN ISSUES WITH THIS SYSTEM. MODELS BRING 925MB TEMPS TO
AROUND 0C BY FRI MORNING. MODEL SOUNDINGS INDICATING THE MELTING
LAYER TO BE PRETTY SHALLOW (1000-2000 FEET)...BUT SFC TEMPS
REMAINING ABOVE FREEZING. GIVEN THIS SCENARIO...THINK THAT WE WILL
SEE A RAIN/SNOW MIX LATE THUR NIGHT INTO FRI...BUT NO
ACCUMULATION. EVEN THE DEEPEST/COOLEST NAM KEEPS THE BOUNDARY
LAYER ABOVE FREEZING. MODELS ALL SHOWING AT LEAST AROUND AN INCH
OF QPF ACROSS THE MAIN BAND (WHICH CONSENSUS IS ACROSS THE
SOUTHERN FA). WILL NEED TO MONITOR.
LONG TERM (SAT-TUE)...MODELS HAVING A BIT OF DIFFICULTY WITH
FAST FLOW PATTERN. THERE DOES APPEAR TO BE A CHANCE FOR ANOTHER
SYSTEM EARLY NEXT WEEK. NO CHANGES NEEDED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
NDZ006-007-014-015-024-026-028-038-049-052-054.
MN...NONE.
&&
TGHazardous weather outlook, May 4, 6:04 AM CDT, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 604 AM CDT TUE MAY 4 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 604 AM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS ARE LIKELY TODAY ACROSS NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. WINDY CONDITIONS ARE LIKELY ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON. WIND SPEEDS ACROSS THIS AREA ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
In the hours before
Special weather statement, May 5, 4:01 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 401 AM CDT WED MAY 5 2010 NDZ014-015-026-052115- BENSON-RAMSEY-NELSON- INCLUDING THE CITIES OF...MADDOCK...LEEDS...DEVILS LAKE...LAKOTA 401 AM CDT WED MAY 5 2010 ...STRONG WINDS MAY CREATE WAVE ACTION ON DEVILS LAKE AND STUMP LAKE TODAY... NORTH TO NORTHWEST WINDS AROUND 25 MPH WITH GUSTS UP TO 40 MPH ARE POSSIBLE THIS MORNING THROUGH MID AFTERNOON OVER THE DEVILS LAKE BASIN. THESE STRONG WINDS MAY PRODUCE WAVE ACTION ON DEVILS LAKE AND STUMP LAKE BEFORE WINDS SUBSIDE. THESE WINDS MAY GENERATE WAVES OF UP TO 3 FEET ON THE OPEN WATER PORTIONS OF THE LAKE. ROADS FACING THE WEST AND NORTH ON DEVILS LAKE AND STUMP LAKE WILL BE SUSCEPTIBLE TO WAVE ACTION AND EROSION. IF ROADS ARE WITHIN A FEW FEET OF THE LAKE...EXPECT WATER TO WASH ONTO ROADS AND DEBRIS ON ROADS AS WELL. MOTORISTS SHOULD BE ON THE LOOKOUT FOR ROADBED EROSION AND REPORT EROSION TO LOCAL LAW ENFORCEMENT. DK
Nearby
Wind Advisories in North Dakota, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.